Illinois, 2006

Hail in Illinois, April 16, 2006

April 16, 2006 · NWS ILX · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 16, 2:36 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 16, 2:36 AM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
336 AM CDT SUN APR 16 2006

.DISCUSSION...
UPPER LEVEL LOW WRAPPING UP ON ITSELF REPEATEDLY IN THE OVERNIGHT
HOURS ON WV AND IR SATELLITE IMAGERY.  CENTERED OVER THE MISSOURI
RIVER VALLEY OVER OMAHA NEBRASKA THIS MORNING...LOW HAS MADE LITTLE
PROGRESS TO THE EAST. PRECIP IS FINALLY EXITING THE AREA TO THE EAST
AS A DRY SLOT WEDGES ITS WAY INTO THE MIDWEST.  STORMS THIS
AFTERNOON ARE THE FIRST ISSUE FOR THE FORECAST.  NEXT ISSUE IS THE
SYSTEM MOVING INTO THE AREA IN THE OVERNIGHT HOURS TUES/WED AND ITS
LINGERING PRECIP CHANCES.  MODELS ARE MORE THAN PROBLEMATIC WITH
THIS RUN... WENT WITH THE GFS/ECMWF FOR THE LONG HAUL...ADJUSTING
WHERE POSSIBLE FOR FEEDBACK ISSUES. IN THE SHORT TERM...A DEFINITE
TUG OF WAR BETWEEN THE MODEL SOLNS.

SHORT TERM...TODAY AND TONIGHT...
SLIGHT RISK OVER THE CWA TODAY AS THE SFC AND UPPER LEVEL LOW CUT
ACROSS THE PLAINS AND INTO THE MIDWEST.  SOUTHERLY FLOW SHOULD
MAINTAIN SOME WAA AND WEAK MOISTURE ADVECTION AT THE SFC.  SLIGHT
COOL AIR ADVECTION AT H5...AND SOME WAA AT H7 SHOULD HELP TO STEEPEN
THE LAPSE RATES.  BUT WARM AIR AT H85 IS A BIT TO THE SW...AND FLOW
IS OUT OF THE SOUTH ON THE 00Z SOUNDING...RESULTING IN VERY LITTLE
CHANGE AT THE LOW LEVELS.  WARMING AT THIS LEVEL MAY PROVIDE THE
ONLY CAP FOR SUNDAY AFTERNOON...AND A VERY WEAK ONE AT THAT. WITH
PLENTY OF DRY AIR IN THE COLUMN...AND THE DRY SLOT HOLDING BACK THE
CLOUDS...INSOLATION WILL BE MAXIMIZED AND BREAK SAID CAP RATHER
EFFICIENTLY.  MODELS DIFFER CONSIDERABLY.  NAM HAS BEEN MORE
EFFECTIVE IN MODELING THE PRECIP IN THE LAST 24HRS.  WITH THAT IN
MIND...THE EVENT TOMORROW DOES LOOK A BIT MORE DIRE IN THE NAM
SOUNDINGS. 00Z NAM HAD OVER 3000 J/KG CAPE...NO CIN...TOTALS OF
51...LI/S OF -11 AND SFC TEMPS AT 80F BY 18Z OVER SPI.  06Z FORECAST
SOUNDINGS NOT MUCH BETTER.  WHEREAS THE GFS INDICES WERE ABOUT HALF
THE CAPE...LI/S OF -8...THE SHEAR IS MUCH BETTER AND THE CONVECTIVE
TEMP ABOUT 4 DEGREES LOWER.  THE LCLS ARE AROUND 1000 FT LOWER IN
THE GFS AS WELL (GFS-2.5KFT...NAM-3.5KFT).  EITHER WAY...EARLY
AFTERNOON THUNDERSTORMS AS THE UPPER LEVEL TROUGH MOVES IN OVER THE
WARM SECTOR AT THE SFC SHOULD PROVIDE MORE THAN ENOUGH TO TAP INTO A
RATHER UNSTABLE ATMOSPHERE NO MATTER WHICH MODEL YOU CHOOSE.
MOVEMENT OF ORGANIZED STORMS ACROSS THE WARM FRONT (IN THE NRN TIER
OF THE CWA) WILL ONLY ADD TO LOW LEVEL SHEAR.

LONG TERM...TOMORROW THROUGH FRIDAY...
HIGH PRESSURE MAKES A BRIEF RETURN TO THE MIDWEST EARLY IN THE
WORKWEEK...UNTIL THE NEXT LOW MOVES IN EARLY WEDNESDAY MORNING.  THE
SYSTEM REMAINS SLOW IN THE MODELS AND SEEMS TO BE LINGERING LONGER
AND LONGER IN THE SOLNS.  A NEW TREND IN THE 00Z RUNS HAS ALSO BEEN
TO BRING THE UPPER LEVEL LOW CENTER (AND ASSOCIATED SFC LOW) ABOUT
400 MILES FURTHER SOUTH AND RIGHT OVER ILLINOIS.  THE UPPER LEVEL
LOW HANGS UP OVER THE GREAT LAKES...MAINTAINING CYCLONIC FLOW AND
CLOUD COVER IN THE NORTH AND EAST...TEMPERING THE DIURNAL SWING OF
TEMPS OVER THE REGION.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HJS
Hazardous weather outlook, Apr 15, 10:55 AM CST, 18 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1155 AM CDT SAT APR 15 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-161100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1155 AM CDT SAT APR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FRONTAL BOUNDARY OVER SOUTHERN ILLINOIS AND NORTHERN MISSOURI
WILL LIFT BACK NORTH ACROSS CENTRAL ILLINOIS TONIGHT. THIS WILL BE
THE FOCUS FOR THE DEVELOPMENT OF THUNDERSTORMS LATE THIS AFTERNOON
AND CONTINUING INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF
THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS BEING THE PRIMARY THREAT...MAINLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG LOW PRESSURE WILL MOVE INTO ILLINOIS SUNDAY AFTERNOON AND
BRING ANOTHER ROUND OF THUNDERSTORMS TO THE REGION SUNDAY AFTERNOON
AND SUNDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
COULD BE SEVERE SUNDAY AFTERNOON THROUGH SUNDAY NIGHT.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT AND
WEDNESDAY AS ANOTHER WEATHER SYSTEM LIFTS OUT OF THE SOUTHERN
PLAINS TOWARD THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND INTO
TONIGHT. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE
LATER UPDATES ON THIS SITUATION.

HUETTL/AUTEN

The radar

The Lincoln radar (KILX), 88 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Champaign

When
April 16, 5:00 AM CST
Where
Champaign County, 6 mi NNW of Champaign
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.200, -88.300

Hail, Champaign

When
April 16, 5:15 AM CST
Where
Champaign County, 4 mi E of Gifford
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.300, -87.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500399, 5500398.